Yesterday morning I woke up and grabbed my daily bowl of cereal (which I eat sitting in bed watching the news). Usually at that point I continue on in the daily routine: suit up, brush my teeth, and head out to exercise. But not yesterday. I finished the cereal, put the bowl on the nightstand, and slithered back down into the bed. My running shoes were beckoning from the closet. Only their cries of loneliness fell on deaf ears. I just felt like going back to bed! My sheets were crying louder than my running shoes!
In perfect timing (and probably my payment for having the stupid TV on to begin with) a commercial comes on. All I hear is, "Are you staying in bed longer? Just wanting to sleep for no reason?" [And let me interject at this point that my family had been gone for 4-5 days and I was beginning to feel what we might call "a little lonely"] CONTINUE ANTIDEPRESSANT COMMERCIAL: "Are you feeling sad? Lonely? Maybe you need to try Proxactivelexa...." Whatever the name was, I can't remember. All I knew was I wanted to punch the guy in the face who was narrating this 30 second seduction of my self-pity. And then the explanation continued....
He then explained that his drug of choice helped regulate Serotonin, the drug in your brain (and all through your body) that transmits signals. It basically helps your brain, your gut, and various other organs get along. Many forms of depression effect serotonin levels. At the same time, EXERCISE is commonly known as one of the most effective ways of increasing & releasing serotonin. Ironic, isn't it. The day I simply want to sleep in, and happen to be a little over-emotional, I wind up lying there wallowing in the guilt of knowing that if I'd just gotten my lazy butt out of bed and gone to the gym, I wouldn't have seen or heard this stupid commercial and I wouldn't be thinking about this at all. And that is life my friends. This morning, I didn't even hit Snooze!
*Please note: this is NOT an inference of any kind against antidepressants or anyone using them. I know that for some this is a chemical issue that is best dealt with through medication. Do NOT take this personally. And please keep taking your Paxil!